Aa
A
A
A
Close
Pregnancy 35 and Older Community
13.8k Members
318928 tn?1248181016

Unplanned Pregnancy

I know I shouldn't be pregnant while taking 225mg of Effexor.  I would need to do a rapid taper which could have serious mental/emotional side effects.  I know the physical withdrawal intimately.  I'm 6 weeks pregnant and facing the question of terminating this pregnancy.  Of course the only empirical data on the effects of Effexor XR are on Lab Rats and Rabbits.  Knowing just the immediate effects is scary but what are the long term affects on a child?  Are they neurologically compromised? What about adolescent brain development?  

I feel strongly that a rapid taper will put my health both physically and mentally in jepoardy.  My sister took a cocktail of Wellbutrin and Zoloft while pregnant and her child has had years and years of developmental disabilities, socially, physically and occupational.  

My obstetrician says this matter is out of her realm of practice and has referred me to a high risk consult.  I believe a incisive decision must be made sooner rather than 2 weeks from now when I go for the consult.   Can someone help me?

5 Responses
273337 tn?1258048932
I was on 375 mg of Effexor.  I got pg in may, started to taper my meds down myself, unforunatelly pg ended in mc. My doc said that as long as you taper it down by 75 mg a week, everything would be fine.  I also thought that for myself mentally this would not be good because of how bad my anxiety was, but also want another child.  by mid June I was completely off Effexor after taking it for 5 yrs.  I also had mc begining of Sept.  Determined not to give up, I am now 5 wks.  So far so good.  No meds are good when you are pg. You really just need to do some serious thinking, and speaking with a specialist.  I still have anxiety attacks, but learned to partially control it.  I feel for you, and I wish you the best of luck in whatever you decide.
290648 tn?1211595446
what a tough decision.  Its terrible that they can't get you in for 2 weeks.  I'd keep calling every day to see if they had cancellations.

even see if there is another high risk specialist available sooner.  
Please keep us posted if you can.  
311905 tn?1212774400
Please talk to a specialist and/or psychiatrist who knows about taking antidepressants during pregnancy.  There is a lot of bad, scary, and sometimes inaccurate information out there.  There are ways to manage your mental health during pregnancy, and it is possible to remain medicated under proper medical supervision.  Your mental health is also very important to the health of your pregnancy.
254689 tn?1251183640
just wanted to throw my two cents in - I agree w/jnett totally and I hope that you get the help that you need.  I had a similar issue & worked w/my psychiatrist to resolve before pregnancy.  Good luck!
281219 tn?1219118514
Hi there, I also had a similar issue and was on Lexapro, but a very small dose. I am already being seen by a high-risk OB and they told me that a very new study shows that the drugs are safe during the 2nd trimester....but I don't know what that means nor what the study was. Her point in telling me this was to encourage me to go without, if at all possible, during the first trimester since the embryo has so much neurological development going on. My shrink advised the same thing. However they both said that my mental health was most important as there are also stress-level effects that can cross over to the embryo during development, although I am not certain how measurable our quantitative these are.

I decided to cut myself off cold turkey (again, very small dose) and I have definitely had some blue-sy days. However, I have posted on this forum what my blues have been caused by and I really think that they are normal things to be sad about...moving cross country, not having friends around to celebrate preggo with, cranky kids who are adjusting to life in a new school, hubby with LONG working hours as he ramps up in new career, horrible morning sickness and fatigue and a job for myself that I can't stand. ANYONE would be depressed with that!

I turn 12 weeks on Monday and have been off Lexapro since 6 weeks...and I have found ways to get myself out of my funk and really am feeling just fine now. I know this is only my own story and everyone's will be different. If my funk had been any worse at all I would have questioned going off Lexapro and I would have certainly started back up next week when I enter 2nd trimester (holy cow I'm going into 2nd trimester...who'd have thought that would ever happen!). But I'm staying off it until delivery and then I'll go back on if needed to insure I don't get post partum blues or depression.

SO...long story and I'm sorry for that! If you can't get good high-risk OB or shrink counsel, I'd also suggest talking to your pharmacist.

Best of luck to you.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Get information and tips on how to help you choose the right place to deliver your baby.
Get the facts on how twins and multiples are formed and your chance of carrying more than one baby at a time.
Learn about the risks and benefits of circumcision.
What to expect during the first hours after delivery.
Learn about early screening and test options for your pregnancy.
Learn about testing and treatment for GBS bacterium.